Strong muscles, weak heart: testosterone-induced cardiomyopathy
Doleeb S, Kratz A, Salter M, Thohan V. Strong muscles, weak heart: testosterone-induced cardiomyopathy. ESC Heart Fail. 2019; 6(5):1000-1004. doi: 10.1002/ehf2.12494.
Exogenous anabolic androgen steroid use is associated with adverse cardiovascular outcomes. A 53-year-old bodybuilder presented with 3 months of exertional dyspnoea. Physical examination showed tachycardia and pan-systolic murmur; an echocardiogram showed a left ventricular ejection fraction (EF) of 15%. Evaluations included normal coronary angiogram, iron panel and thyroid studies, a negative viral panel (human immunodeficiency virus, Lyme disease, and hepatitis), and urine toxicology. He admitted to intramuscular anabolic steroid use; his testosterone level was 30 160.0 ng/dL (normal 280-1100 ng/dL). In addition to discontinuation of anabolic steroid use, he was treated with guideline-directed heart failure medical therapy. Repeat echocardiogram at 6 months showed an EF of 54% and normalized testosterone level of 603.7 ng/dL. Anabolic steroid use is a rare, reversible cause of cardiomyopathy in young, otherwise healthy athletes; a high index of suspicion is required to prevent potentially fatal side effects.